Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

3 Bumps

Does This Make You Re-think Giving Your Children Tylenol?

Tylenol tied to childhood asthma and allergies
Acetaminophen triggered wheezing, breathing problems in toddlers, new studies indicate
updated 8/13/2010 6:53:50 PM ET

NEW YORK — A pair of studies suggests that the common painkiller acetaminophen -- better known as Tylenol in the U.S. -- may be fueling a worldwide increase in asthma.

According to one study out Thursday, Tylenol could be responsible for as many as four in 10 cases of wheezing and severe asthma in teens.

While no one knows if the drug causes asthma by itself, another report -- published along with the first study -- shows for the first time that many toddlers took Tylenol before they developed asthma symptoms such as wheezing.

"We have confirmed that acetaminophen use comes first, so a causal link is increasingly likely," said Dr. Alemayehu Amberbir, of Addis Ababa University in Ethiopia and the University of Nottingham in the UK.

(cont. below)

 
dedicatedrider

Asked by dedicatedrider at 10:24 AM on Aug. 14, 2010 in Kids' Health

Level 18 (6,385 Credits)
This question is closed.
Answers (15)
  • I can't give my son Tylenol/acetaminophen anyway, as it is contraindicated for individuals with mitochondrial diseases because Tylenol is known to cause mitochondrial damage. Because it can cause mitochondrial damage, we don't use it for ourselves, either. We also don't use Aleve/naproxen because it is also known to cause mitochondrial damage and therefore should be avoided.

    For those who may be interested in this topic, here's a link to a very informative article: http://www.montanaim.com/pubs/Medication-induced_mitochondrial_damage_and_disease.Neustadt-Pieczenik.pdf
    mom2aspclboy

    Answer by mom2aspclboy at 4:31 PM on Aug. 14, 2010

  • I haven't given my son Tylenol in 13 years. We only use Advil or Ibuprofen type products.
    tyfry7496

    Answer by tyfry7496 at 12:30 PM on Aug. 14, 2010

  • I think they can link anything to anything you have to use your best judgement. I would still give my child tylenol just as I will continue to vaccinate her
    Moms_Angels1960

    Answer by Moms_Angels1960 at 10:30 AM on Aug. 14, 2010

  • I never used tylenol anyway. It's a lot more harmful than Ibuprofin.
    samurai_chica

    Answer by samurai_chica at 10:33 AM on Aug. 14, 2010

  • Yeah, that doesn't sound good, but what are the other options? My 5 month old son had a 104.2 fever the other night. How could I have not given him Tylenol?
    jacksmom1225

    Answer by jacksmom1225 at 10:33 AM on Aug. 14, 2010

  • we only medicate in extreme circumstances, and we keep ibupfrofen.
    lovinangels

    Answer by lovinangels at 10:36 AM on Aug. 14, 2010

  • thank you for posting! my dd shows no signs of asthma or anything, but i try to keep her away from anything that may bring it on since my MIL has it really bad..
    MommaTasha1003

    Answer by MommaTasha1003 at 12:53 PM on Aug. 14, 2010

  • Tylenol also stops the body from producing glutathione. That's why we don't use it.
    bamsmom2001

    Answer by bamsmom2001 at 10:21 PM on Aug. 14, 2010

  • But large-scale clinical tests are necessary before anyone cleans out their medicine cabinet, stressed Amberbir, whose findings are published in the American Journal of Respiratory and Critical Care Medicine.

    His team followed more than 1,000 Ethiopian babies over three years. When the toddlers turned one, the researchers asked the mothers if their babies had breathing problems, and how much Tylenol they had used.

    About eight percent of the kids began to wheeze between ages one and three. Those who had been given Tylenol during their first year -- before they had breathing trouble -- had up to seven times the odds of developing wheezing.

    That increase held even after adjusting for fever and coughs, which in principle could have triggered both the wheezing and the use of painkillers.
    dedicatedrider

    Comment by dedicatedrider (original poster) at 10:24 AM on Aug. 14, 2010

  • "What we have is further information and a stronger association between the use of acetaminophen and asthma," said Dr. Dipak Kanabar, who has written guidelines on painkillers, but wasn't involved in the new studies.

    But Kanabar, a consultant pediatrician at Evelina Children's Hospital in London, cautioned that parents' recall isn't always accurate, which could have influenced the findings.

    "We have to be careful when we give advice to parents to stress that these studies do not mean that giving acetaminophen will necessarily result in their child developing asthma," he said.

    But if the link turns out to be real, it could have a major impact on public health, according to another report in the American Journal of Respiratory and Critical Care Medicine.
    dedicatedrider

    Comment by dedicatedrider (original poster) at 10:24 AM on Aug. 14, 2010

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN